How to stop taking ecstasy
Have you been taking ecstasy for a while now? Do you feel as if you can normally function only if you’ve taken the pill?
If that is the case, you may want to find out if you have developed physical dependence or addiction to ecstasy. Beacuse if you have developed physical dependence on ecstasy, you can experience withdrawal symptoms as you reduce or eliminate ecstasy intake.
But can you just stop taking ecstasy? What happens once you do so and what side effects can you experience? And what is the safest way to stop taking it? We review these questions here and invite you to ask your questions about detoxing from ecstasy at the end. We try to respond to all legitimate queries with a personal and prompt reply.
Can I just stop taking ecstasy?
Most likely, yes, you can just stop taking ecstasy.
This is because the majority of ecstasy users do not develop physical dependency on MDMA, the main psychoactive ingredient in the drug. However, people who have become physically dependent on ecstasy will want to consult with a medical professional to discuss strategies for quitting.
While is possible to stop taking ecstasy at any time, it is not the recommended way if you have been taking it in high doses for a while. Regular ecstasy users are likely to experience withdrawal symptoms when the toxins leave the body, the severity of which will vary by person. The most common psychological symptoms of ecstasy withdrawal after regular use of MDMA include:
So, how should you withdraw from ecstasy? In regular, chronic, or high doses users, it can be helpful to stop taking ecstasy by gradually reducing or tapering the dose until you completely stop. Tapering can help you avoid the experience of intense or severe discomfort. On the other hand, most users can get away with minor withdrawal symptoms, so a cold turkey ecstasy withdrawal is possible.
What happens when you stop taking ecstasy?
Once a person stops taking ecstasy, s/he can experience lack of motivation and drive due to the depleted level of serotonin levels. Since many people use ecstasy when partying, it is very likely that you experience musculoskeletal pain as a result of the heavy dancing while high. Another common occurrence is dehydration due to excessive sweating while dancing or other activities while on the drug, making it important to keep hydrated and relax when you stop taking ecstasy.
Side effects of stopping ecstasy
If you have developed physical dependence on ecstasy, you can experience withdrawal symptoms as you reduce or eliminate ecstasy intake. The withdrawal effects may be more intense if you have been taking ecstasy longer or of you have been mixing it with other substances. The common side effects that occur when you stop drug intake can include any of the following:
- aches and pains
- digestive disturbances
- loss of appetite
- suicidal ideation
Stop taking ecstasy suddenly
The risk of suddenly stopping the ecstasy intake will depend on the user’s frequency level. The more regular the user, the higher the risk of relapse and severe withdrawal symptoms. In these cases, some experts prefer gradual decrease or tapering to suddenly stopping. Additionally, medical assistance or supervision could decrease the risk potential if there is any. If you consider stopping, you are on the right path! Still, be sure to talk to a medical professional before jumping to a final decision regarding the way you want to stop taking ecstasy.
Stop taking ecstasy cold turkey
If you have not been taking ecstasy for a long period and have only recently started or done so a couple of times, it is possible to quit cold turkey. However, long term users are not advised to abruptly stop taking ecstasy. It is very likely that people who use ecstasy for a longer time have developed physical dependence or addiction which may bring about potentially risky situations. A medical professional can help assess levels of dependency and can help determine the relative risk of going cold turkey off the drug on a case-by-case basis.
How do I stop taking ecstasy?
The best way to stop taking ecstasy if you have been taking it for a while now is to gradually taper off the drug. By tapering, your body can better adjust to the drug absence and better regulate the intensity of the withdrawal symptoms. However, you may want to consult a physician before undergoing this method so as to determine the best timeline based on your body needs, level of addiction, medical history and psychological dependence.
If you consider yourself an occasional user and if you are strongly determined to quit, you may just stop taking it. Still, consult a medical professional if you notice the slightest psychological dependence, as this can indicate deeper psycho-emotional issues.
How to stop taking ecstasy safely
If you try to quit using ecstasy at home, you can ease the withdrawal symptoms with over-the-counter medications. However, for safety reasons, it is highly advisable that you first consult a medical profesional and follow the instructions you will be given. Alternatively, have yourself checked in at a detox center where you can be monitored for severe withdrawal symptoms and assisted in case you need help. Whether a heavy or occasional user, quitting ecstasy is by no means easy and having medical and moral support are very welcome when quitting ecstasy.
Do you still have questions about quitting ecstasy for good? Please leave your questions and concerns in the comment section below. We’ll try to respond to you personally and promptly.
Reference sources: Clinical Trials
NCBI: Persistent Psychosis After a Single Ingestion of “Ecstasy” (MDMA)
NCBI: The pharmacology and toxicology of “ecstasy” (MDMA) and related drugs
NCBI: Plasma Pharmacokinetics of 3,4-Methylenedioxymethamphetamine After Controlled Oral Administration to Young Adults
NIDA: Info Facts on Ecstasy
NIH Publications: MDMA Addictiveness
Photo credit: Tim Regan